How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 5604
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I am an 81 year old female and on a beta blocker (metro??).

Customer Question

I am an 81 year old female and on a beta blocker (metro??). I just started an antibiotic (trimethoprim-sulfamethoxazole ). I just read in my health letter that combination is risky and am also on a-fib drug (amio??) Your comments please eve
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Yes there are some interactions increasing the risk of irregular heart beats

However the antibiotic course if for short time.

Should not be a big problem.

Watch out for any palpitations, chest pain, dizziness, shortness of breath.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  DrRussMD replied 1 year ago.

Hello

It is not metoprolol and bactrim that is the problematic interaction.

Amiodarone has a "serious" interaction with both components of bactrim [trimetoprim and sulfamethoxazole] and the official recommendation is to pick an alternative.

This is according to pharmacologic data bases.

I would not make light of this, and talk with your doctor immediately, before your next dose.

The interaction can increase the qt interval, which can in some cases be life threatening.

I am a double board certified US doctor.

I will always give you correct and safe answers.

Find me, Dr. Thomas, in medical by request to safe time and to get the best medeical information.

Please click a positive on my answer so that I will get credit and pay from JA.

Thanks.

Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

There is no serious interaction between bactrim and your other medications.

In fact it is a relatively safe antibiotic to use compared to ciprofloxacin or azithromycin.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr. Muneeb Ali replied 1 year ago.

Hello there,

I see that you have gotten conflicting information from the previous two experts.

Well i would agree with Dr.thomas, there is a serious interaction between bactrim and amiodarone. The interaction between them can lead to the prolongation of the QT interval which can cause serious health issues. This prolongation can lead to the development of a life threatening arrhythmia which is known as Torsades. This is a form of VT which can lead to even cardiac arrest. I would agree with Dr. Thomas that you should contact your doctor before taking the next dose. This should NOT be ta***** *****ghtly at all. The offocial recommendation is certainly to pick another antibiotic.

I hope I have been helpful and this answers your query. Please remember to assign a feedback rating so JA will compensate me for my time. You are free to ask follow-up questions thereafter at no charge although any bonuses would be appreciated. Please allow up to 24 hours for a follow-up response if I am signed off.

If, for some reason, you are not satisfied with the answer, I would appreciate knowing why so that I can try to clear up any misunderstanding that may have taken place and still earn a positive rating from you. Finally, you may request me in the future by beginning the question with "THIS IS FOR Dr. Muneeb Ali".

Thank you for using Just Answer.